MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220A
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Perforation of Vessels (2135); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Occupation: other, senior counsel, litigation.Please note that the exact event date is unknown and the event date is the complaint awareness date.As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently caused shortness of breath, chest pain, back pain, abdominal pain, and internal discomfort.The filter is tilted laterally 11 degrees and 16 degrees anteriorly, such that the cephalad filter apex is in direct contact with the anterior caval wall and the caudal apex/hook is in direct contact with the posterior caval wall.Both portions of the filter are likely to be partially embedded at these points of physical contact.All six of the filter's primary struts tents the caval wall with early perforation and direct impingement on overlying small bowel (duodenum) visible anteriorly.The indication for the filter implant, procedural details and medical history of the patient have not been provided.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The optease ivc filter is indicated in the us for retrieval up to 14 days post implant.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Shortness of breath, chest, back and abdominal pain do not represent a device malfunction and may be related to underlying patient specific issues or comorbidities.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.Please note that this is the initial report for this product.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of an optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to shortness of breath, chest pain, back pain, abdominal pain, and internal discomfort.Furthermore, plaintiff has learned that the filter is tilted laterally (11 degrees ) and anteriorly (16 degrees ), such that the cephalad filter apex is in direct contact with the anterior caval wall and the caudal apex/hook is in direct contact with the posterior caval wall.Both portions of the filter are likely to be partially embedded at these points of physical contact.All six (6) of the filter's primary struts tents the caval wall with early perforation and direct impingement on overlying small bowel (duodenum) visible anteriorly.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.
 
Event or Problem Description
Additional information received per the medical records state that the filter was placed after the patient experienced polytrauma sustained during a roll-over motor vehicle accident.Injuries included extensive facial trauma and skull fractures with intracranial bleeding.Anticoagulation was contraindicated in the setting of polytrauma with intracranial hemorrhage and prophylactic inferior vena cava (ivc) filter placement was recommended in lieu of anticoagulation therapy.The filter was implanted via a common femoral vein under direct ultrasound guidance.The filter was deployed within the infrarenal area of the ivc.The tip of the filter was placed at the level of the lowest renal vein inflow.The patient tolerated the procedure well without immediate complications.Approximately eleven years after the index procedure an abdominal computed tomography (ct) scan was done to evaluate the filter.In addition to the previously reported information the images revealed that the filter was positioned in the infrarenal ivc at the l2-l3 level.The filter¿s retrieval ¿hook¿ is directed caudal (toward the feet).The patient¿s infrarenal ivc measures 23 mm in diameter at the level of the filter.The filter is tilted laterally (11 degrees) and anteriorly (16 degrees), such that the cephalad filter apex is in direct contact with the anterior caval wall and the caudal apex/hook is in direct contact with the posterior caval wall.Both portions of the filter are likely to be partially embedded at these points of physical contact.All six (6) of the filter¿s primary struts tent the caval wall, with early perforation and direct impingement on overlying small bowel (duodenum) visible anteriorly.Small amounts of calcified atherosclerotic plaque are present in the aorta and major aortic branch vessels.Additional information received per the patient profile form (ppf) states that the patient experienced perforation of filter struts outside the inferior vena cava (ivc), tilt, filter embedded in wall of the ivc and direct impingement on overlying duodenum.The patient became aware of the reported events approximately eleven years after the index procedure.The patient also experienced pain (abdominal pain, back pain), anxiety attacks, fear, depression, mental anguish and constipation.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: a2, b3, b4, b5, b6, b7, d1, d4, d10, g2, g3, g6, h1, h2, h4 and h6.As reported a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently caused shortness of breath, chest pain, back pain, abdominal pain, and internal discomfort.The filter is tilted laterally 11 degrees and 16 degrees anteriorly, with the cephalad apex in direct contact with the anterior caval wall and the caudal apex/hook is in direct contact with the posterior caval wall.Both portions of the filter are likely to be partially embedded at these points of physical contact.All six of the filter's primary struts tents the caval wall with early perforation and direct impingement on overlying small bowel (duodenum) visible anteriorly.The patient reported becoming aware of the events approximately eleven years post implant.The patient also reported pain (abdominal and back), anxiety attacks, and constipation related to the filter.According to the medical records the indication for the filter implant was polytrauma sustained during a roll-over motor vehicle accident.Injuries included extensive facial trauma and skull fractures with intracranial bleeding.Anticoagulation was contraindicated in the setting intracranial hemorrhage, as such a prophylactic inferior vena cava (ivc) filter was recommended.The filter was implanted via the left common femoral vein and deployed in the infrarenal ivc.The tip of the filter was placed at the level of the lowest renal vein inflow.A picc line was also placed in the superior vena cava.The patient tolerated the procedure well without immediate complications.Approximately eleven years post implant an abdominal computed tomography (ct) scan was done to evaluate the filter.The initial report indicated that the filter was in good position below the renal veins and there was some coronary artery calcification.The images were submitted for additional review approximately two months after the initial scan was performed.Those results indicated, as previously reported, perforation tilt and embedded.The product remains implanted and therefore not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease vena cava filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.The optease ivc filter is indicated in the us for retrieval up to 14 days post implant.Following this period of time, and as early as 12 days, there is potential for endothelialization (growth of endothelial cells within the inner wall of the vessel) around the filter struts.Usage of the product other than that indicated in the product's ifu may involve additional risks not described in the labeling.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Ivc filter tilt has been associated with operator technique and vessel anatomy, specifically asymmetry and tortuosity.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The timing and mechanism of the tilt and perforation has not been reported at this time and a clinical conclusion could not be determined as to the cause of the events.Without images available for review the reported events could not be confirmed or further clarified.Shortness of breath, chest, back and abdominal pain, constipation and anxiety do not represent a device malfunction and may be related to underlying patient specific issues.Given the limited information available for review at this time, there is nothing to suggest that the reported events are related to the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.D6a      per the medical records, the correct implant date is (b)(6), 2010.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key14350672
Report Number9616099-2022-05625
Device Sequence Number4077754
Product Code DTK
UDI-Device Identifier20705032009413
UDI-Public20705032009413
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2013
Device Model Number466F220A
Device Catalogue Number466F220A
Device Lot Number15117623
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/22/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date05/11/2022
Supplement Report FDA Received Date06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/24/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 21-GAUGE MICROPUNCTURE NEED; UNKNOWN 6F INTRODUCER/DILATOR
Outcome Attributed to Adverse Event Life Threatening;
Patient Age64 YR
Patient SexMale